Illinois, 2013Tornado and Flood in Illinois, July 1, 2013
July 1, 2013 · NWS PAH · 4 events in 3 counties and zones
A few mini-supercells occurred beneath a 500 mb low centered over the Lower Ohio Valley. A surface trough axis extended from central Kentucky southward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few mini-supercells occurred beneath a 500 mb low centered over the Lower Ohio Valley. A surface trough axis extended from central Kentucky southward. A moist low level air mass combined with diurnal heating resulted in scattered thunderstorms. A few of these storms were mini-supercells, including one cell that produced a weak tornado. A larger cluster of showers and thunderstorms remained nearly stationary for several hours, producing locally very heavy rainfall amounts over four inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 6:13 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 1, 6:13 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
713 AM CDT MON JUL 1 2013
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 326 AM CDT MON JUL 1 2013
GFS...ECMWF...GEM AND NAM ALL SHOW THE UPPER LOW REMAINING OVER
THE REGION THROUGH THE DAY...SLOWLY PROGRESSING WEST TO NORTHWEST
TONIGHT THROUGH WEDNESDAY. ONGOING SHOWERS WILL BECOME MORE
WIDESPREAD AFTER DAYBREAK TODAY AS PRECIP CHANCES AGAIN INCREASE
WITH DIURNAL HEATING. POPS WILL AGAIN BE IN THE HIGH CHANCE WEST
TO LIKELY CATEGORIES CENTRAL AND EAST WITH LOW DIRECTLY OVERHEAD.
AS THE LOW BEGINS TO MOVE WEST/NORTHWEST...BEST POPS WILL BECOME
FOCUSED OVER OUR NORTHERN COUNTIES TUESDAY AND WEDNESDAY AND
GRADUALLY DECREASING EACH DAY. POPS WILL REMAIN IN THE CHANCE
CATEGORY FOR THE ENTIRE PAH FORECAST AREA TUESDAY...THEN DECREASE
WEDNESDAY TO SLIGHT TO LOW CHANCE FROM SOUTH TO NORTH.
POPS WILL DROP OFF TONIGHT AND TUESDAY NIGHT WITH LOSS OF
HEATING. CONTINUED CHANCE POPS FOR SHOWERS AND THUNDERSTORMS THIS
EVENING ACROSS THE ENTIRE FA...DECREASING TO SLIGHT TO LOW CHANCE
AFTER MIDNIGHT. TUESDAY NIGHT ONLY KEPT SLIGHT CHANCES POPS IN THE
EVENING...THEN KEPT THEM GOING ONLY IN OUR EXTREME NORTHERN
COUNTIES AFTER MIDNIGHT.
WITH THE REGION IN THIS FAIRLY STAGNANT WEATHER
PATTERN...TEMPERATURES WILL CONTINUE TO BE UNSEASONABLY COOL
THROUGH THE NEAR TERM. OVERALL WENT WITH WARMEST NUMERICAL
GUIDANCE OR EVEN A LITTLE ABOVE AS ANY PEEKS OF SUN HAVE HELPED
TEMPERATURES CLIMB A LITTLE HIGHER THAN FORECAST HIGHS AT MANY
LOCATIONS.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 326 AM CDT MON JUL 1 2013
NO MAJOR CHANGES TO THE EXTENDED PORTION OF THE FORECAST THIS
MORNING. WHAT IS LEFT OF THE UPPER LOW OVER IOWA WEDNESDAY EVENING
WILL BE SUCKED INTO THE WESTERLIES NEAR THE CANADIAN
BORDER...LEAVING A WEAK TROUGH BEHIND. THAT TROUGH WILL SUBSEQUENTLY
BE SUPPRESSED INTO THE SOUTHERN PLAINS...AS AN UPPER LEVEL RIDGE
BUILDS EASTWARD TOWARD OUR REGION INTO THE WEEKEND. AT THE
SURFACE...WEAK AND MUDDLED FLOW WILL GRADUALLY BECOME SOUTHEAST
FRIDAY...AND THEN INCREASE A BIT FROM THE SOUTH OVER THE WEEKEND.
AS THE LOW-LEVEL FLOW BECOMES SOUTHEAST AND SOUTH CHANCES OF
CONVECTION WILL INCREASE FROM THE SOUTH AND EAST FROM THURSDAY
THROUGH THE WEEKEND. 30-40 POPS WILL BE COMMON OVER THE WEEKEND. THE
MODELS CONTINUE TO DISAGREE ON PLACEMENT OF QPF EACH PERIOD...BUT
THE OVERALL SIGNAL IS PRIMARILY DIURNAL.
OVER THE WEEKEND THE GFS CONTINUES TO DEVELOP PRECIPITABLE WATER
OVER 2 INCHES...SO LOCALLY HEAVY RAINFALL WILL BE A CONCERN. WITH
RELATIVELY WEAK WIND FIELDS AND INSTABILITY...SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.
TEMPERATURES WILL MODERATE A BIT THURSDAY...WITH MUCH OF THE AREA
REACHING THE MIDDLE 80S. BUT WITH MOISTURE INCREASING AND SOUTH
SOUTHEASTERLY LOW-LEVEL FLOW EXPECTED FRIDAY THROUGH THE
WEEKEND...TEMPERATURES WILL BE STUCK IN THE LOWER TO MIDDLE 80S.
THERE IS SOME BUST POTENTIAL FRIDAY ON WITH THE UPPER RIDGE BUILDING
OVER THE REGION AND THE EARLY JULY SUN ANGLE. IF THE MODELS ARE
OVERDONE WITH THEIR MOISTURE/CLOUD FORECASTS...UPPER 80S TO LOWER
90S WILL NOT BE AT ALL SURPRISING.
&&
.AVIATION...
ISSUED AT 713 AM CDT MON JUL 1 2013
PREDOMINANT MVFR/IFR CIGS SHOULD IMPROVE TO LOW VFR BY MIDDAY. ON
GOING SHRA/ISOLATED TSTM ACTIVITY WILL BECOME MORE WIDESPREAD
THROUGH THE MORNING..WITH MORE TSRA EXPECTED THIS AFTERNOON.
MVFR/IFR CIGS AND MVFR VSBYS LIKELY WITH CONVECTION. PRECIP WILL
TAPER OFF AFTER 02Z. WINDS WILL BE FROM THE NORTH AROUND 10 KTS
TODAY...DECREASING TO 6 KTS OR LESS AFTER 02Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...RST
LONG TERM...DRS
AVIATION...RST
Hazardous weather outlook, Jul 1, 3:33 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
433 AM CDT MON JUL 1 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
433 AM CDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING...ESPECIALLY DURING THE AFTERNOON HOURS. SEVERE WEATHER IS
NOT EXPECTED....BUT LOCALIZED HEAVY RAINFALL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY INTO
TUESDAY EVENING...ESPECIALLY DURING THE AFTERNOON HOURS. SEVERE
WEATHER IS NOT EXPECTED....BUT LOCALIZED HEAVY RAINFALL IS AGAIN
POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.
SMALL CHANCES OF THUNDERSTORMS ARE FORECAST IN THE EAST ON
INDEPENDENCE DAY. THE CHANCES WILL OVERSPREAD THE AREA FRIDAY AND
INCREASE OVER THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL BE A CONCERN...ESPECIALLY
OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
2 heavy rain, 1 flood, 1 tornado. Local standard time, as filed.
Heavy Rain, Edwards
- When
- July 1, 8:00 AM CST to 11:00 PM CST
- Where
- Edwards County, Albion
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -88.050
A trained spotter reported 4.04 inches of rain fell during the day and early evening. Storm total rainfall of 4.90 inches was reported by the general public. County Road 1300 North was flooded by the West Village Creek.
Flood, Wayne
- When
- July 1, 8:00 AM CST to 8:00 PM CST
- Where
- Wayne County, Mt Erie to 1.99 mi SW of Cisne
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -88.230
U.S. Highway 45 North was closed. Numerous county roads were covered by water. A trained spotter at Mount Erie reported five inches of rain in less than 12 hours.
Heavy Rain, Wabash
- When
- July 1, 5:30 PM CST to 8:00 PM CST
- Where
- Wabash County, Mt Carmel
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -87.770
Shallow standing water was reported over several county roads. Two roads in Mt. Carmel had standing water.
Tornado, Wabash
- When
- July 1, 6:41 PM CST to 6:42 PM CST
- Where
- Wabash County, 2.04 mi ENE of Bellmont to 1.49 mi NE of Bellmont
- Rating
- EF0
- Path length
- 0.8 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.396, -87.889
The tornado, just north of Bellmont, primarily impacted a grove of trees south of the Highway 15 and East 500th Road intersection. The tornado moved west, snapping tree branches and lofting them vertically as witnessed by a storm chaser. The storm chaser sent video of the tornado to the National Weather Service for review and confirmation. The storm chaser stated that other fog columns or low-hanging clouds were observed that day, but they did not rotate.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463716, 463976, 463717, 459160.